Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 40, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 8, 2003, 6:24 PM EDT for Eaton County, Michigan. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2003, 6:24 PM EDT (22:24 UTC)
- Expired
- Jun 8, 2003, 7:30 PM EDT
- In force
- 66 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Eaton County, MI
The radar
The Grand Rapids radar (KGRR), 63 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 1:20 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 197 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1139 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRR 082224
SVRGRR
MIC045-082330-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
624 PM EDT SUN JUN 8 2003
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EATON COUNTY IN SOUTH CENTRAL MICHIGAN
* UNTIL 730 PM EDT
* AT 621 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 3 MILES SOUTH OF KALAMO...OR ABOUT 10 MILES
SOUTHWEST OF CHARLOTTE...MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CHARLOTTE AROUND 645 PM EDT
GRESHAM AROUND 650 PM EDT
POTTERVILLE AROUND 700 PM EDT
DIMONDALE AROUND 710 PM EDT
GRAND LEDGE AROUND 715 PM EDT
WAVERLY AROUND 725 PM EDT
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
HAIL UP TO THREE-QUARTERS OF AN INCH IN DIAMETER...OR ROUGHLY THE
SIZE OF A DIME...IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4256 8508 4276 8485 4276 8462 4262 8461
4243 8490 4243 8503 4250 8508
$$
JL NJJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 4:59 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jun 8, 4:59 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GRAND RAPIDS MI 459 PM EDT SUN JUN 8 2003 UPDATED TO KEEP THE WATCH UP FOR MOST OF THE COUNTIES THAT ARE UNDER THE WATCH...MAINLY DUE TO THE REDEVELOPMENT OF THE STORMS NR BTL. WE ARE DRAWING IN DRIER AIR FROM THE SOUTHWEST WITH BEH SHOWING FALLING DEWPOINTS. SHOWERS AND THUNDERSTORMS SHOULD CONTINUE TO DIMINISH THROUGH THE EVENING. THEN FOR THE REST OF TONIGHT...THE UPPER LOW PULLS THROUGH...BRINGING MORE SHOWERS TO THE AREA. SATELLITE IMAGERY SHOWS CLOUDS EXTENDING BACK THROUGH WI...SO IT WILL BE MOSTLY CLOUDY THROUGH THE NIGHT. THEN FOR MONDAY...CLOUDS SHOULD STILL BE FAIRLY WIDESPREAD UNTIL LATE AFTERNOON...WHEN MORE STABLE AIR FROM LAKE MI PUSHES IN AND DIMINISHES ANY CU AROUND. MOST LOCATIONS SHOULD TOP OUT MAINLY AROUND 70. INCREASING CLOUDS AGAIN FOR TUESDAY NIGHT...THEN FOR WEDNESDAY...IMPRESSIVE LOW LEVEL JET AND MOISTURE RETURN LIKELY TO LEAD TO NUMEROUS THUNDERSTORMS AND THE POTENTIAL FOR SEVERE WEATHER AND HEAVY RAINFALL OVER SOME PORTIONS OF LOWER MI. THE MODELS DISAGREE WITH THE GFS POINTING FURTHER NORTH AND FASTER WITH THE SYSTEM AND THE ETA AIMING IT RIGHT AT SOUTHWEST LOWER MI. FOR NOW WILL KEEP THE HIGH PROBABILITY OF THUNDERSTORMS GOING. THE REGION IS DRY SO AM NOT PLANNING ON AN ESF. BY 12Z WED MODELS ARE IN AGREEMENT THAT HIGH PRESSURE WILL BE BUILDING IN...WHICH SHOULD LEAD TO DRY WEATHER. THE REST OF THE EXTENDED PERIOD WILL FEATURE A WARMING TREND AND SOME THUNDERSTORMS. BASICALLY MORE TYPICAL WEATHER FOR THIS TIME OF THE YEAR. MJS .GRR...NONE.
Hazardous weather outlook, Jun 8, 12:16 PM EDT, 6 hours 8 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-091000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1216 PM EDT SUN JUN 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NOW ACROSS ALL OF SOUTHWEST LOWER MICHIGAN...THIS AFTERNOON. THE COMBINATION OF SUNSHINE AND INCREASING MOISTURE WILL DESTABILIZE THE ATMOSPHERE...THIS AFTERNOON. A COLD FRONT WILL PUSH THROUGH SOUTHWEST LOWER MICHIGAN DURING THIS TIME. THUNDERSTORMS ARE EXPECTED TO FORM ALONG THIS FRONT. THE CONVECTION WILL BE ENHANCED BY THE PASSAGE OF AN UPPER LEVEL LOW PRESSURE SYSTEM. THE PRIMARY THREATS ARE HAIL UP TO AN INCH IN DIAMETER...AND DAMAGING WINDS UP TO 70 MPH. THE MAIN TIME FRAME FOR SEVERE THUNDERSTORMS IS BETWEEN 1 AND 6 PM. THE ESTIMATED STORM MOTION IS NORTHEAST AT 40 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A COLD FRONT WILL MOVE ACROSS LOWER MICHIGAN LATER IN THE DAY ON TUESDAY AND THIS WILL AGAIN RESULT IN THE RISK OF ISOLATED SEVERE THUNDERSTORMS DURING TUESDAY AFTERNOON AND EVENING. WIND DAMAGE WOULD BE THE GREATEST THREAT. THE THUNDERSTORMS WE EXPECTED ON THURSDAY AND FRIDAY HAVE BEEN DELAYED TO OVER THE WEEKEND. AT THAT POINT THE WARM AIR COMING NORTH FOR THE GULF WILL CONVERGE ON COOLER AIR MOVING SOUTH FROM CANADA. THIS BOUNDARY WILL BECOME STATIONARY NEAR LOWER MICHIGAN. THUS THE CHANCE FOR MORE STRONG THUNDERSTORMS RETURNS YET AGAIN. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGERS...SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE HTTP://WWW.CRH.NOAA.GOV/GRR/ (ALL LOWER CASE) MJS
In the hours before
Special weather statement, Jun 8, 1:26 PM EDT, 4 hours 58 minutes before
MIZ038>040-044>046-051-052-056>059-064>067-071>074-082300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
126 PM EDT SUN JUN 8 2003
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 700 PM EDT SUNDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN WEST CENTRAL MICHIGAN
LAKE AND NEWAYGO
IN CENTRAL MICHIGAN
OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
MJSLocal storm report, Jun 8, 1:48 PM EDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
148 PM EDT SUN JUN 8 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0140 PM ALLEGAN MI 1.75 INCH HAIL
06/08/03 ALLEGAN REPORTED BY PUBLICSpecial weather statement, Jun 8, 3:44 PM EDT, 2 hours 40 minutes before
MIZ038-039-044-045-056-057-064-065-071-072-090145-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
344 PM EDT SUN JUN 8 2003
THE SEVERE THUNDERSTORM WATCH HAS BEEN CLEARED FOR PORTIONS OF THE
SOUTHWEST QUARTER OF LOWER MICHIGAN. THE WATCH IS NO LONGER IN EFFECT
FOR THE FOLLOWING COUNTIES
IN WEST CENTRAL MICHIGAN
LAKE AND NEWAYGO
IN CENTRAL MICHIGAN
OSCEOLA AND MECOSTA
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA
MJSSpecial weather statement, Jun 8, 5:14 PM EDT, 1 hour 10 minutes before
MIZ051-058-082215-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
514 PM EDT SUN JUN 8 2003
THE SEVERE THUNDERSTORM WATCH HAS BEEN CLEARED FOR PORTIONS OF THE
SOUTHWEST QUARTER OF LOWER MICHIGAN. THE WATCH IS NO LONGER IN EFFECT
FOR THE FOLLOWING COUNTIES
IN CENTRAL MICHIGAN
MONTCALM
IN SOUTH CENTRAL MICHIGAN
IONIAThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 1:48 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 42 min |
| Jun 8, 1:55 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 65 min |
| Jun 8, 2:06 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 54 min |
| Jun 8, 2:27 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 63 min |
| Jun 8, 2:33 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta | 57 min |
| Jun 8, 2:35 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 55 min |
| Jun 8, 3:00 PM EDT | Severe Thunderstorm Warning | GRR | Ionia | 60 min |
| Jun 8, 3:27 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 63 min |
| Jun 8, 3:28 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Gratiot | 62 min |
| Jun 8, 3:31 PM EDT | Severe Thunderstorm Warning | GRR | Ingham, Jackson | 59 min |
| Jun 8, 3:37 PM EDT | Severe Thunderstorm Warning | GRR | Clare | 53 min |
| Jun 8, 5:13 PM EDT | Severe Thunderstorm Warning | GRR | Lake | 47 min |
| Jun 8, 5:54 PM EDT | Tornado Warning | GRR | Osceola | 36 min |
| Jun 8, 6:51 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 54 min |
| Jun 8, 7:01 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 59 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.